Alert archive / Montana / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Missoula, MT

January 1, 2021Mineral County, Missoula County, Sanders County, Montana

NWS Missoula, MT issued this winter storm watch at Jan 1, 2021, 3:00 PM MST for Mineral County, Missoula County, Sanders County, Montana. It took effect at Jan 2, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 3:00 PM MST (22:00 UTC)
In effect from
Jan 2, 2021, 5:00 PM MST
Expired
Jan 2, 2021, 3:16 AM MST
In force
Issued by
NWS Missoula, MT

Counties Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS45 KMSO 012200
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
300 PM MST Fri Jan 1 2021

MTZ004-022200-
/O.NEW.KMSO.WS.A.0001.210103T0000Z-210103T2100Z/
Lower Clark Fork Region-
300 PM MST Fri Jan 1 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of 10 to 16 inches and ice accumulations of a
  light glaze possible over Lookout Pass. Winds could gust as 
  high as 50 mph.

* WHERE...I-90 Lookout Pass to Haugan.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Travel could be affected. Patchy blowing snow could
  significantly reduce visibility. Gusty winds could bring down
  tree branches. Roadways becoming slick from sudden temperature
  drop Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
560 
WWUS45 KMSO 021016
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
316 AM MST Sat Jan 2 2021

MTZ004-032000-
/O.UPG.KMSO.WS.A.0001.210103T0000Z-210103T2100Z/
/O.NEW.KMSO.WS.W.0001.210103T0000Z-210103T2000Z/
Lower Clark Fork Region-
316 AM MST Sat Jan 2 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
1 PM MST SUNDAY...

* WHAT...Heavy mixed precipitation expected. A burst of snow will
  impact Lookout Pass through daybreak today, accumulating 3 to 6
  inches. The next period of interest will be tonight into Sunday
  with heavy mixed precipitation expected. Additional snow
  accumulations of up 12 inches at Lookout Pass with only light
  amounts for lower elevations. Ice accumulations of a light glaze
  are possible for valleys as well. Highest impacts are expected
  from Taft to Lookout Pass on I-90, however icy and slick 
  conditions may exist east of Taft. Winds gusting as high as 45 
  mph.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 5 PM this afternoon to 1 PM MST Sunday.

* IMPACTS...Travel will be difficult from Taft to Lookout Pass.
  Patchy blowing snow could significantly reduce visibility. Gusty
  winds could bring down tree branches leading to localized power
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Jan 1, 2:52 PM MST, 8 minutes earlier.

Area forecast discussion, Jan 1, 2:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
252 PM MST Fri Jan 1 2021

.DISCUSSION...Most valley locations today will become warmer than
normal on the heels of a warm front that passed through the
Northern Rockies this morning. Precipitation will take a break
this afternoon under a very short-lived period of high pressure.
Meanwhile, a low pressure system spins off the coast of British
Columbia. Later this afternoon or this evening, a weak cold front
associated with the Pacific low pressure system will swing across
the Pacific Northwest. Precipitation will start up again ahead of
the front in northwest Montana and north-central Idaho. Warm
temperatures present today, along with enough cloud cover to
prevent much cooling overnight, will keep snow levels up and out
of the valleys for much of Saturday. Still, expect a wintry mix in
the valleys with the potential for winter driving conditions
across northwest Montana and north-central Idaho. Also, the snow
level will still be well below the mountain passes, so Lookout and
Lolo Pass will see about 3 to 6 inches by the end of the day on
Saturday.

A brief atmospheric river event will precede a fast-moving Pacific
storm system Saturday evening into Sunday morning, pushing snow
levels above 5000 feet for portions of the Northern Rockies. As much
as 18 inches of snow is anticipated to fall over high terrain along
the Idaho-Montana border during this time, including Lookout Pass,
northern Bitterroot Range, and northern Clearwater Mountains.
Temperatures across the region will remain very warm, even for many
valley locations, overnight Saturday into Sunday.

Winds will become gusty across the Northern Rockies overnight
Saturday into Sunday morning, as the Pacific storm moves closer.
Some models have suggested mountain wave activity during the Sunday
morning hours, which has a low to moderate probability of
translating to brief, damaging gusts of wind across northwest
Montana. The combination of snow and wind for Lookout and Marias
Passes will lower visibilities at times (and possibly even MacDonald
Pass) throughout Sunday. Grangeville, Idaho and vicinity will
also experience south winds 40+ mph, mainly during the early hours
of Sunday. Another hazard lurking within the snow and wind will
be a cold front that is anticipated to pass overhead near midday
Sunday. A sudden temperature drop and subsequent increase in ice
on roadways over Lookout and Marias Pass appears quite plausible
early Sunday afternoon, creating some very dangerous conditions
for travelers. Even the widespread wind gusts 40+ mph throughout
the region on Sunday will create problems, including falling tree
branches and dangerous crosswinds on the highways.

Frequent and relatively mild Pacific storm systems remain in the
forecast for much of the upcoming week through next weekend. There
are not very many dry periods throughout the next week, particularly
for mountain passes. Model guidances have slowly trended away from a
more wintry, northwest flow, pattern during the past several days,
which translates to lowered expectations for snow accumulation at
low elevations of the Northern Rockies. Temperatures from day-to-day
appear very similar over time. So, basically aside from the Saturday-
Sunday period, little change is expected in the large-scale pattern
for the next week and beyond.

&&

.AVIATION...The remainder of today will be mostly dry with
elevated cloud decks. This evening, a weak cold front will enter
the Pacific Northwest, bringing a round of precipitation to the
Northern Rockies airspace by late tonight or early Saturday
morning. Guidance currently indicates that precipitation will fall
as snow, which is reflected in the current TAFs. Snow will
certainly be the precipitation type aloft and in the terrain.
However, confidence is increasing that KMSO and KGPI could easily
see a rain-snow mix. Expect widespread obscuration of terrain
along the Montana-Idaho border after 02/0600Z. Precipitation will
back off around 02/1800Z, then pick up again on Saturday night.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from Saturday afternoon through Sunday
     afternoon Lower Clark Fork Region.

     High Wind Watch from late Saturday night through Sunday
     afternoon Flathead/Mission Valleys...Kootenai/Cabinet
     Region...West Glacier Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:01 PM MSTHigh Wind WatchMSOFlathead, Lake, Lincoln, Sanders23 hr

Nearby

Winter Storm Watches in Montana, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.